Pennsylvania, 2013

Winter Storm and Heavy Snow in Pennsylvania, December 14 to 15, 2013

December 14 to 15, 2013 · NWS CTP · 36 events in 36 counties and zones

A complex low pressure system with energy transferring from the Ohio Valley across the Central Appalachians to the Mid-Atlantic coast produced widespread snow accumulations in excess of 6 inches over much of central Pennsylvania. The snow overspread the area from southwest to northeast and became heavy at times during the afternoon and early evening, with snowfall rates between 1 and locally 2…

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A complex low pressure system with energy transferring from the Ohio Valley across the Central Appalachians to the Mid-Atlantic coast produced widespread snow accumulations in excess of 6 inches over much of central Pennsylvania. The snow overspread the area from southwest to northeast and became heavy at times during the afternoon and early evening, with snowfall rates between 1 and locally 2 inches per hour. By late in the evening, strong low-level warm advection resulted in above freezing temperatures aloft and caused a changeover from snow to sleet and freezing rain, with significant ice accretions observed in the Lower Susquehanna Valley. The wintry precipitation tapered off to light snow and freezing drizzle around midnight in most locations. The heavy snow topped by a layer of ice sponsored dangerous travel conditions with numerous vehicle accidents involving passenger cars and jackknifed tractor-trailers resulting in several major road closures including portions of I-80, I-81 and US 322. There were two indirect storm-related fatalities, where two people died in a head-on collision on SR 4002 in Blair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 14, 6:48 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 14, 6:48 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 AM EST SAT DEC 14 2013

.SYNOPSIS...
A STORM WILL MOVE UP INTO THE AREA FROM THE SOUTHWEST TODAY AND
WRAP UP AS IT SPEEDS NORTHEAST TONIGHT. HEAVY SNOW IS EXPECTED
OVER ALL OF CENTRAL PENNSYLVANIA. COLD AND BLUSTERY CONDITIONS
WILL RETURN FOR SUNDAY AND MONDAY. AN ALBERTA CLIPPER TYPE SYSTEM
WILL REINFORCE THE COLD FOR MID WEEK. A GENERALLY DRY SECOND HALF
OF THE WEEK IS EXPECTED WITH A SIGNIFICANT WARM UP POSSIBLE BY
NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
630 AM UPDATE...
NOTHING NEW. SNOW WORKING DOWN TO THE GROUND. ALL IS STILL ON
TRACK. MAINLY LIGHT SNOW FOR THE FIRST HALF OF THE DAY. THE
CURRENT BAND OF SNOW ACROSS THE NRN MTNS WILL LIFT TO THE
NORTH...THEN THE EMPTY SPOT SHOULD BE FILLED IN FROM S-N THRU THE
LATE AFTN. THE SNOW OVER WV SHOULD WORK NORTHWARD AND INTO THE
LAURELS SHORTLY...AND CONTINUE ON THAT TRACK/TIMING TO BRING LIGHT
SNOW TO MOST OF THE AREA BY NOON.

PREV DISC...
LIGHT SNOW ALREADY INTO FAR NWRN PA...PRETTY MUCH RIGHT ON
SCHEDULE. THE FIRST WAVE OF ELEVATED LIFT IS EXPECTED TO MAKE SOME
VERY LIGHT SNOW OVER THE NRN MTNS THIS MORNING. THE NEXT PUSH OF
STRONG UVV/S MOVES INTO SWRN PA BY 14-15Z PER ALL MODELS.
AGAIN...NO CHANGE IN THIS EXPECTATION EITHER. OVERALL...THIS IS
PERHAPS THE MOST CONTINUOUS/PERSISTENT FORECASTS WE HAVE HAD FOR
THE WINTER SO FAR. THE SNOW LEVEL WILL DROP DOWN AS THE MORNING
WEARS ON AND BY 18Z...MOST OF THE AREA WILL HAVE SNOW FALLING AND
MOVING QUICKLY N/E. LIGHT AND VARIABLE WINDS WILL BECOME DECIDEDLY
EASTERLY LATER THIS MORNING AND INCREASE TO BRING IN GOOD ATLANTIC
MOISTURE.

&&

.SHORT TERM /2 PM THIS AFTERNOON THROUGH 6 PM SUNDAY/...
SNOW SHOULD BE UNDERWAY AT THE BEGINNING OF THE PERIOD AND
INCREASE RAPIDLY IN INTENSITY FOR THE AFTERNOON AND EVENING. THE
PRIMARY LOW DOES DEEPEN TO ABOUT 1005HPA AS IT GETS INTO ERN
OH/WRN PA BY LATE EVENING. THIS WILL WRAP IN THE DRIER AIR AND
CAUSE THE PRECIP TO END RATHER ABRUPTLY LATE IN THE EVENING/EARLY
IN THE NIGHT. BY 06Z...THERE WON/T BE MUCH FALLING. THE LINGERING
SNOW IN THE NRN TIER ON THE BACK SIDE OF THE CYCLONE WILL TAKE A
LITTLE LONGER TO DIE OFF. OVER THE ALLEGHENIES...THE PRECIP LATER
TONIGHT WILL BE DUE MORE TO THE NWRLY FLOW KICKING IN AND TAKING
THE RESIDUAL MOISTURE AND UPSLOPE AND ADDING THEM UP TO GENERATE
SCT/NRMS SHSN IN THE WEST.

THE FLOW TO THE NORTH OF THE RAPIDLY DEEPENING LOW MOVING UP THE
COAST WILL INCREASE DRAMATICALLY THIS EVENING. HOWEVER...IT IS
MOVING ALONG AT A FAIRLY GOOD CLIP. SO THAT WILL BE A NEGATIVE IN
THE MEGA-SNOW COLUMN FOR CENTRAL PA. THE MEAT OF THE STORM SHOULD
RUN FROM 2 TO 10 PM. IT WILL FEATURE TEMPS IN THE VERTICAL
PROFILES FAVORABLE FOR ALL SNOW. SNOW PHYSICS AND SFC TEMPS PLAY
OUT A NEAR-NORMAL 12:1 OR 14:1 SNOW-LIQUID RATIO FOR MOST
LOCATIONS. THE NRN TIER WILL BE COLDER ON THE WHOLE...BUT 15:1 IS
ABOUT WHAT THEY MIGHT SEE. THE TRICK IS THAT THE OVERWHELMING
CONSENSUS ON QPF IS A WIDESPREAD 0.50-0.70 INCHES IN THE CENTRAL
AND SOUTHERN TWO-THIRDS AND MORE THAN 4 TENTHS ALONG THE NY
BORDER. ADD IT ALL UP AND WIDESPREAD 6-8 NUMBERS. THE CENTRAL MTS
WILL LIKELY SEE JUST A LITTLE MORE...AND THE SE WILL SEE A LITTLE
LESS. THE TEMPS DO WARM ENOUGH ALOFT TO TURN THE PRECIP OVER TO ZR
IN THE SERN THIRD AND FAR SRN TIER -- BUT NOT UNTIL MOST OF THE
QPF HAS MOVED THROUGH. THUS...MOSTLY SNOW IS EXPECTED. THE WARMER
AIR COMES IN FAIRLY LOW IN THE PROFILE...SO A PROLONGED PERIOD OR
WIDESPREAD AREA OF SLEET IS NOT HIGH ON THE LISTS OF CONCERNS.

THE WIND GETS PRETTY GUSTY OUT OF THE WEST ON SUNDAY AND WILL MAKE
IT VERY BLUSTERY WITH THE NEW SNOW BLOWING AROUND AND TEMPS ONLY
IN THE MID 20S N AND LOW/MID 30S S. LAKE EFFECT AND UPSLOPE SNOW
SHOWERS ARE LIKELY IN THE NW AND WRN MTNS. ADDITIONAL ACCUMS WILL
PROBABLY BE LESS THAN ADVY LEVELS THOUGH. TEMPS WON/T RISE MORE
THAN A DEG OR TWO IN THE WEST AND ONLY 5-6F IN THE EAST ON SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
IN THE WAKE OF THE EARLY WEEKEND STORM...A MEAN UPPER LEVEL TROF
WILL REMAIN OVER THE EASTERN THIRD OF COUNTRY. SEVERAL SHORTWAVES
ARE FORECAST TO MOVE THROUGH THE FAST WEST NORTHWESTERLY FLOW. THE
FIRST IS FORECAST TO MOVE ACROSS THE REGION SUNDAY AFTERNOON
BRINGING ANOTHER SHOT OF SNOW SHOWERS MAINLY TO THE NORTHERN TIER.
ANOTHER WILL BRING A FRONT ON TUESDAY...WITH LIMITED MOISTURE.

ACCORDINGLY TEMPERATURES WILL BE BELOW NORMAL THROUGH MUCH OF THE
PERIOD. GUIDANCE SUGGESTS THAT BY LATE IN THE WEEK ENERGY WILL
DIVE INTO THE ROCKIES IN TURN PUMPING UP HEIGHTS OVER THE EAST.
BRINGING A POSSIBLE WARM UP TO THE REGION FOR NEXT WEEKEND. EVEN
PAINTED A FEW RAIN SHOWERS IN THE GRIDS FOR NEXT FRIDAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
EARLY AM REGIONAL RADAR LOOP SHOWS AN EXPANSIVE AREA OF PRECIP
APPROACHING CENTRAL IN ADVANCE OF LOW PRESSURE LIFTING OUT OF THE
MISS VALLEY. SNOW HAS ALREADY SPREAD INTO NORTHERN PA AS OF 11Z
ALONG AXIS OF OLD FRONTAL BNDRY...WHILE DRY AIR AT LOW LVLS SHOULD
HOLD SNOW OFF UNTIL ARND 14Z ACROSS SOUTHERN AND CENTRAL PA. EXPECT
VSBYS TO DROP QUICKLY AS THE SNOW ARRIVES...WITH WIDESPREAD IFR
CONDS LATE AM THRU THE REST OF THE DAYLIGHT HRS. THE HEAVIEST
SNOW...WITH VSBYS BLW 1SM...SHOULD OVERSPREAD THE REGION DURING
THE LATE AFTN AND EARLY EVENING. ALTHOUGH BULK OF THE PRECIP WILL
FALL AS SNOW...MDL SOUNDINGS SUPPORT A CHANGE TO -FZRA ACROSS
SOUTHERN PA THIS EVENING. HIGHEST CONFIDENCE IN FZRA IS AT
MDT/LNS...WHERE IT APPEARS A WARM LAYER AIR ALOFT WILL ARRIVE BTWN
00-06Z.

OUTLOOK...

SUN...GUSTY WNW WINDS. AM LOW CIGS POSS W MTNS. PM SHSN/REDUCED
VSBYS POSS W MTNS.

MON...LGT SNOW/REDUCED VSBYS POSS MON NITE NW MTNS.

TUE...AM LOW CIGS/LGT SNOW POSS NW MTNS.

WED...SHSN/REDUCED VSBYS POSS NW MTNS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 AM EST SUNDAY FOR PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...DANGELO/GARTNER
AVIATION...FITZGERALD
Hazardous weather outlook, Dec 14, 2:46 AM EST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
246 AM EST SAT DEC 14 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
246 AM EST SAT DEC 14 2013

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter storm, 10 heavy snow. Local standard time, as filed.

Heavy Snow, Warren

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Warren forecast zone
Reported by
Social Media
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with a storm total accumulation of 6 inches.

Heavy Snow, McKean

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
McKean forecast zone
Reported by
Social Media
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with a storm total accumulation of 6 inches.

Heavy Snow, Elk

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Elk forecast zone
Reported by
Social Media
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with a storm total accumulation of 6 inches.

Heavy Snow, Cameron

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Cameron forecast zone
Reported by
Social Media
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with a storm total accumulation of 6 inches.

Heavy Snow, Potter

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Potter forecast zone
Reported by
Trained Spotter
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with storm total accumulations between 6 and 10 inches.

Heavy Snow, Tioga

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Tioga forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with storm total accumulations between 6 and 10 inches.

Heavy Snow, Sullivan

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with storm total accumulations between 6 and 10 inches.

Heavy Snow, Northern Lycoming

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
Trained Spotter
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with storm total accumulations between 6 and 10 inches.

Heavy Snow, Northern Clinton

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Northern Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with storm total accumulations between 6 and 10 inches.

Winter Storm, Clearfield

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Clearfield forecast zone
Reported by
Social Media
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Northern Centre

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Northern Centre forecast zone
Reported by
Social Media
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Southern Centre

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Southern Centre forecast zone
Reported by
Social Media
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Southern Clinton

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Southern Clinton forecast zone
Reported by
Social Media
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Cambria

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Cambria forecast zone
Reported by
Social Media
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Somerset

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Somerset forecast zone
Reported by
Social Media
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Bedford

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Bedford forecast zone
Reported by
Social Media
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Huntingdon

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Huntingdon forecast zone
Reported by
Social Media
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Mifflin

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Mifflin forecast zone
Reported by
Social Media
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Juniata

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Juniata forecast zone
Reported by
Social Media
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Blair

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Blair forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 1 indirect
Reported by
Social Media
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches. Two people lost their lives on a snow-covered Sugar Run Road in Allegheny Township, when an SUV slid sideways into the oncoming lane and collided head-on with a truck. The driver and passenger of the SUV were killed, while the driver of the truck sustained serious injuries.

Winter Storm, Union

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Union forecast zone
Reported by
Social Media
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Snyder

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Snyder forecast zone
Reported by
Social Media
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Northumberland

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Northumberland forecast zone
Reported by
Social Media
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Montour

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Montour forecast zone
Reported by
Social Media
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Columbia

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Columbia forecast zone
Reported by
Social Media
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 4 and 8 inches.

Winter Storm, Fulton

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Fulton forecast zone
Reported by
Social Media
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a glaze of ice topping storm total snow accumulations between 3 and 6 inches. The mixed wintry precipitation adversely impacted travel especially along the PA Turnpike and I-70 corridors.

Winter Storm, Franklin

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Franklin forecast zone
Reported by
Social Media
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a quarter inch of ice topping storm total snow accumulations between 3 and 6 inches. The mixed wintry precipitation adversely impacted travel especially along the PA Turnpike and I-81 corridors.

Winter Storm, Perry

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Perry forecast zone
Reported by
Social Media
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a over a quarter inch of ice topping storm total snow accumulations between 3 and 6 inches.

Winter Storm, Cumberland

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Cumberland forecast zone
Reported by
Social Media
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a over a quarter inch of ice topping storm total snow accumulations between 3 and 6 inches. The mixed wintry precipitation adversely impacted travel especially along the PA Turnpike and I-81 corridors.

Winter Storm, Dauphin

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Dauphin forecast zone
Reported by
Social Media
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a over a quarter inch of ice topping storm total snow accumulations between 3 and 6 inches. The mixed wintry precipitation adversely impacted travel especially along the PA Turnpike and I-81 corridors.

Winter Storm, Schuylkill

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Schuylkill forecast zone
Reported by
Social Media
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a over a quarter inch of ice topping storm total snow accumulations between 3 and 6 inches. The mixed wintry precipitation adversely impacted travel especially along the I-81 corridor.

Winter Storm, Adams

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Adams forecast zone
Reported by
Social Media
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a over a quarter inch of ice topping storm total snow accumulations between 2 and 4 inches. The mixed wintry precipitation adversely impacted travel especially along Route 15.

Winter Storm, York

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
York forecast zone
Reported by
Social Media
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a over a quarter inch of ice topping storm total snow accumulations between 2 and 4 inches. The mixed wintry precipitation adversely impacted travel especially along I-83.

Winter Storm, Lancaster

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Lancaster forecast zone
Reported by
Social Media
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a over a quarter inch of ice topping storm total snow accumulations between 2 and 4 inches. The mixed wintry precipitation adversely impacted travel especially along PA turnpike and Route 30.

Winter Storm, Lebanon

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Lebanon forecast zone
Reported by
Social Media
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening. Snow changed to sleet and then freezing rain/drizzle with a over a quarter inch of ice topping storm total snow accumulations between 2 and 4 inches. The mixed wintry precipitation adversely impacted travel especially along I-81.

Heavy Snow, Southern Lycoming

When
December 14, 10:00 AM EST to December 15, 4:00 AM EST
Where
Southern Lycoming forecast zone
Reported by
Trained Spotter
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Light snow started in the morning and became heavy at times through the afternoon and evening, with storm total accumulations between 5 and 10 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Blair2013-12-1428FemaleVehicle/Towed TrailerIndirect
Winter Storm, Blair2013-12-1453MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480256, 480257, 480258, 480259, 480260, 480261, 480262, 480263, 480264, 480265, 480266, 480267, 480268, 480269, 480270, 480271, 480272, 480273, 480274, 480275, 480900, 480901, 480902, 480903, 480904, 480906, 480909, 480910, 480912, 480913, 480914, 480915, 480916, 480917, 480918, 480919.